Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 21, NWS Austin/San Antonio, TX

February 24, 2005DeWitt County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 24, 2005, 3:56 AM CST for DeWitt County, Texas. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2005, 3:56 AM CST (09:56 UTC)
Expired
Feb 24, 2005, 5:04 AM CST
In force
68 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County DeWitt County, TX

The radar

The Austin/San Antonio radar (KEWX), 89 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 2:15 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2005-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2005-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1789 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 240956
SVREWX
TXC123-241100-
/O.NEW.KEWX.SV.W.0021.050224T0956Z-050224T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 AM CST THU FEB 24 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  DEWITT

* UNTIL 500 AM CST

* AT 351 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF NORDHEIM...AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE YORKTOWN AND CUERO.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2910 9763 2901 9775 2880 9748 2912 9724

$$
2 follow-up statements
000 
WWUS54 KEWX 241036
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
435 AM CST THU FEB 24 2005

TXC123-241100-
/O.CON.KEWX.SV.W.0021.000000T0000Z-050224T1100Z/
DEWITT TX-
435 AM CST THU FEB 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 AM CST FOR
DEWITT COUNTY...

AT 431 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8
MILES SOUTHWEST OF CUERO...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE THOMASTON.

LAT...LON 2910 9763 2901 9775 2880 9748 2912 9724

$$
000 
WWUS54 KEWX 241104
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 AM CST THU FEB 24 2005

TXC123-241111-
/O.EXP.KEWX.SV.W.0021.000000T0000Z-050224T1100Z/
DEWITT TX-
501 AM CST THU FEB 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR DEWITT COUNTY EXPIRED AT 500
AM CST...

SEVERE THUNDERSTORMS MOVED SOUTHEAST OUT OF DEWITT COUNTY. AS A 
RESULT...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. 

THUNDERSTORMS CONTINUED ACROSS EASTERN DEWITT COUNTY. SMALL HAIL AND 
GUSTY WINDS CAN STILL BE EXPECTED FOR THE NEXT HOUR.  

LAT...LON 2910 9763 2901 9775 2880 9748 2912 9724

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:40 AM CST, 16 minutes earlier.

Area forecast discussion, Feb 24, 3:40 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 AM CST THU FEB 24 2005

.DISCUSSION...
BUSY MORNING AS MCS MOVES ESE ACROSS THE SE PORTION OF THE CWFA. BOW ECHOES
WERE PRODUCING WIND DAMAGE. THESE STORMS WILL CONTINUE SOUTH OF THE I-10
CORRIDOR. THE SEVERE THUNDERSTORM WATCH FOR DEWITT...KARNES...WILSON AND
LAVACA COUNTIES WILL EXPIRE AT 8 AM. THE COLD FRONT CONTINUES TO SINK
SOUTHWARD AND IS LOCATED ALONG AND SOUTH OF A LINE FROM EAGLE PASS TO
CAMPBELLTON AND CUERO.  ELEVATED CONVECTION WILL CONTINUE ACROSS THE CWFA
TODAY...IN SPITE OF THE COOL AND SHALLOW AIRMASS AT THE SFC. A FEW ELEVATED
STORMS MAY STILL PRODUCE HAIL THIS MORNING. A FLASH FLOOD WATCH REMAINS IN
EFFECT UNTIL NOON ALONG AND EAST OF A LINE FROM MOUNTAIN HOME TO DILLEY.

THE THREAT FOR THUNDER WILL END THIS EVENING AS THE COLD AIR DEEPENS HINDERING
CONVECTIVE DEVELOPMENT. ISENTROPIC LIFT/OVERRUNNING WILL BEGIN TONIGHT AND
CONTINUE INTO THE WEEKEND RESULTING AND PATCHY LIGHT RAIN AND DRIZZLE. THIS
WET PATTERN WILL FINALLY END BY MONDAY AS A COLD FRONT AND UPPER TROF AXIS
MOVES ACROSS TEXAS. RIDGING ALOFT WILL KEEP THE REGION DRY INTO TUESDAY.
SHOWERS RETURN TO THE FCST ON WEDNESDAY AS RETURN FLOW BEGINS IN ADVANCE
OF THE NEXT UPPER LEVEL STORM SYSTEM MOVING OUT OF SOUTHERN CALIFORNIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              55  43  58  42 /  60  30  30  20
AUSTIN BERGSTROM INTL AIRPORT  53  43  56  42 /  70  30  30  20
DEL RIO INTL AIRPORT           60  45  53  44 /  60  40  40  30
SAN ANTONIO INTL AIRPORT       57  44  55  43 /  80  30  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH IN EFFECT NOON CST FOR THE
      FOLLOWING COUNTIES...ATASCOSA...BANDERA...BASTROP...BEXAR...
      BLANCO...BURNET...CALDWELL...COMAL...DE WITT...
      FAYETTE...FRIO...GILLESPIE...GONZALES...GUADALUPE...HAYS...
      KARNES...KENDALL...KERR...LAVACA...LEE...LLANO...MEDINA...
      TRAVIS...WILLIAMSON...AND WILSON.

&&

04/13
Hazardous weather outlook, Feb 23, 5:19 AM CST, 22 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 AM CST WED FEB 23 2005

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
519 AM CST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATER THIS AFTERNOON AND
TONIGHT AS A COLD FRONT AND ANOTHER UPPER LEVEL DISTURBANCE MOVE
ACROSS THE TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS. THE MAIN
THREAT WILL LOCALLY HEAVY RAINFALL. A FLASH FLOOD WATCH MAY BE
REQUIRED BY TONIGHT. IN ADDITION...SOME OF THE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ALL PEOPLE ACROSS THE
TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS SHOULD CLOSELY MONITOR
WEATHER CONDITIONS LATER THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHERN PARTS OF SOUTH
CENTRAL TEXAS THURSDAY MORNING. THERE IS SLIGHT CHANCE THAT LOCALLY
HEAVY RAINFALL MAY CONTINUE INTO THURSDAY MORNING. RAIN CHANCES THEN
SLOWLY DECREASE THURSDAY AFTERNOON THROUGH THE WEEKEND. BY EARLY
NEXT WEEK...A DRIER WEATHER PATTERN WILL DEVELOP.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Feb 23, 10:17 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1017 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             BOERNE                  29.80N 98.74W
02/23/2005  3.00 INCH        KENDALL            TX   TRAINED SPOTTER

            8 MI NNE OF MILE MARKER 519 ON I 10. NUMEROUS HAILSTONES
            TO THE SIZE OF TENNIS BALLS. SEVERAL HAILSTONES OVER 2
            INCHES IN DIAMETER WITH ONE HAILSTONE 3 INCHES IN
            DIAMETER.

&&

DC
Local storm report, Feb 23, 11:08 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1108 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 NNW COMFORT           29.80N 98.74W
02/23/2005  3.00 INCH        KENDALL            TX   TRAINED SPOTTER

            8 MI NNE OF MILE MARKER 519 ON I 10. NUMEROUS HAILSTONES
            TO THE SIZE OF TENNIS BALLS. SEVERAL HAILSTONES OVER 2
            INCHES IN DIAMETER WITH ONE HAILSTONE 3 INCHES IN
            DIAMETER.

&&

DC
Local storm report, Feb 24, 1:04 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
104 AM CST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             UTOPIA                  29.62N 99.53W
02/24/2005  0.75 INCH        UVALDE             TX   CO-OP OBSERVER

&&

DC
Local storm report, Feb 24, 1:54 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
154 AM CST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     TSTM WND GST     HONDO                   29.36N 99.16W
02/24/2005  67 MPH           MEDINA             TX   OFFICIAL NWS OBS

            REPORTED BY HONDO ASOS.

&&

DC
Local storm report, Feb 24, 3:22 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
322 AM CST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     LYTLE                   29.23N 98.80W
02/24/2005                   ATASCOSA           TX   LAW ENFORCEMENT

            TREES DOWN.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:13 PM CSTSevere Thunderstorm WarningEWXGillespie, Kerr62 min
Feb 23, 6:43 PM CSTSevere Thunderstorm WarningEWXKendall62 min
Feb 23, 7:14 PM CSTSevere Thunderstorm WarningEWXVal Verde61 min
Feb 23, 7:40 PM CSTSevere Thunderstorm WarningEWXEdwards65 min
Feb 23, 8:06 PM CSTSevere Thunderstorm WarningEWXVal Verde54 min
Feb 23, 8:45 PM CSTSevere Thunderstorm WarningEWXEdwards60 min
Feb 23, 8:53 PM CSTSevere Thunderstorm WarningEWXVal Verde67 min
Feb 23, 10:11 PM CSTSevere Thunderstorm WarningEWXVal Verde34 min
Feb 23, 10:24 PM CSTTornado WarningEWXVal Verde36 min
Feb 23, 11:14 PM CSTSevere Thunderstorm WarningEWXEdwards, Kinney46 min
Feb 24, 12:13 AM CSTSevere Thunderstorm WarningEWXZavala62 min
Feb 24, 12:40 AM CSTTornado WarningEWXZavala50 min
Feb 24, 12:55 AM CSTSevere Thunderstorm WarningEWXBandera, Uvalde35 min
Feb 24, 1:20 AM CSTSevere Thunderstorm WarningEWXFrio, Zavala55 min
Feb 24, 1:49 AM CSTSevere Thunderstorm WarningEWXBexar, Medina58 min
Feb 24, 2:08 AM CSTSevere Thunderstorm WarningEWXAtascosa, Frio71 min
Feb 24, 3:00 AM CSTSevere Thunderstorm WarningEWXZavala62 min
Feb 24, 3:04 AM CSTSevere Thunderstorm WarningEWXWilson60 min
Feb 24, 3:38 AM CSTSevere Thunderstorm WarningEWXKarnes67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.